bipolar disorder, Dr. Paul Markovitz  Q. . I was diagnosed with BP this summer. I had been on Zoloft for depression which deemed from a situation, then I became manic and psychotic. At the age of 45 this happened. I am an artist. I have been on 600mg of lithium and 200mg of Seroquel. Though I am doing "very well", because I numb, I am deeply troubled by the diagnosis and the Drs. view that I should be on medication the rest of my life. The long term side affects of kidney damage and intellectual impairment bother me as much as the weight gain and hair loss, (The hair loss began while on Depakote which I was taken off from). While on Lithium my TSH levels went up and my PCP wanted me off the lithium vs. giving me thyroid medication. Lowering the dose from 900 to 600 cleared up the TSH problem for this month at least. None of my friends can believe I have been diagnosed as BP but my erratic behavior this early summer is nothing I personally want to experience again. Do you have patients that after being on lithium a few years and learning about the disease, who are stable in their emotions, exercising eating right, of course no alcohol, that can go off the drug ? Does the problem ever LEVEL from maturity and a conscious awareness to catch oneself before an episode.? I really don't want to take these drugs for more than a few years. recently I have supplemented my diet with three omega three.

  A. Bipolar illness is viewed as medical and recurrent. The consensus is to stay on medications. I would not stop them if I were you. There are, however, alternatives. Topamax, for example, actually causes weight loss in a number of individuals. Neurontin can control mood swings, and is very good for anxiety comorbid with bipolar illness. Talk to your psychiatrist before stopping the medications. Bipolar illness is not something that PCPs are set up to handle as a rule, so make sure you go over it with a psychiatrist.